Alert archive / Nevada / Special Weather Statements in 2021

Special Weather Statement, NWS Reno, NV

September 9, 2021

NWS Reno, NV issued this special weather statement at Sep 9, 2021, 4:02 PM PDT. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 9, 2021, 4:02 PM PDT (23:02 UTC)
Expired
Sep 9, 2021, 4:45 PM PDT
In force
43 min
Issued by
NWS Reno, NV
Hail
0.00 in
Wind
50

The radar

The Reno radar (KRGX), 59 km from the middle of the area, began a volume at 23:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Reno, NV (KREV), launched 12:00Z, 11.0 hours before the alert went out and 139 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Reno, NV at 12:00Z on 2021-09-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Reno, NV at 12:00Z on 2021-09-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 15 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3286 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
15 m²/s²
0-3 km storm-relative helicity
30 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

163 
WWUS85 KREV 092302
SPSREV

Special Weather Statement
National Weather Service Reno NV
402 PM PDT Thu Sep 9 2021
 
NVZ002-003-092345-
Greater Lake Tahoe Area NV-Greater Reno-Carson City-Minden Area NV-
402 PM PDT Thu Sep 9 2021

...A cluster of thunderstorms with strong and gusty outflow winds 
will impacts areas from Carson City, Incline Villeage, and 
south Reno through 445 PM PDT...

At 401 PM PDT, Doppler radar was tracking a strong thunderstorm near
Spooner Summit, or near Carson City, moving north at 15 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around 
         unsecured objects.

Locations impacted include...
Reno, Carson City, Virginia City, Incline Village, Sparks, Dayton,
Johnson Lane, Lockwood, Spooner Summit, Northwest Reno, Mogul, Carson
City Airport, Verdi-Mogul, Caughlin Ranch, Galena, New Washoe City,
Hidden Valley, Somersett, Washoe City and Damonte Ranch.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building. 

&&

LAT...LON 3905 11970 3910 11998 3958 11998 3959 11948
TIME...MOT...LOC 2301Z 160DEG 11KT 3912 11984 

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

$$

TF

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Reno, NV wrote its last area forecast discussion before this special weather statement went out at Sep 9, 1:26 PM PDT, 2 hours 36 minutes earlier.

Area forecast discussion, Sep 9, 1:26 PM PDT, 2 hours 36 minutes before
Area Forecast Discussion
National Weather Service Reno NV
126 PM PDT Thu Sep 9 2021

.SYNOPSIS...
A low pressure system will bring gusty winds and chances for
showers and thunderstorms tonight and Friday. A dry and
seasonably warm pattern will return over the weekend and continue
much of next week.

&&

.DISCUSSION...
Only forecast concern for the next week is the frontal system
passing through the region tonight and Friday. The front should
reach the northern Sierra between midnight and 3 AM, then push
through western NV Friday morning.

Thunderstorms and Rainfall Potential...
Moisture is on the rise with increasing south-southwest flow into
the region between the departing ridge and approaching trough &
cold front. A few afternoon showers and thunderstorms remain
possible for the eastern Sierra, western NV, and northeast CA.
Storms this afternoon will be on the dry side due to quick storm
motions. Gusty outflow winds may also be an issue.

As the front and trough approach, shower and thunderstorm
activity will increase as the instability and favorable jet
dynamics align with the cold frontal passage. Simulations have
trended to a wetter solution mainly for northeast California.
There is potential for 0.25-0.50 inch of rain in the Sierra north
of I-80 to Lassen County and into the Surprise Valley and far
northern Washoe County. Elsewhere precipitation totals along the
cold front should remain less than 0.25 inch. Heavy rain on
portions of the Dixie Fire may lead to some run-off/debris flow
impacts.

Winds...
Gusty winds up near 30 mph this afternoon and evening should
diminish a bit this evening before the front arrives. Winds will
increase during the early morning hours, especially in the higher
terrain and wind prone areas along US-395. Gusts could exceed 40
mph for a couple hours as the front passes. Behind the front,
winds will remain gusty through the afternoon, with gusts in the
30-35 mph range. Winds will impact outdoor recreation and ground
travel through Friday afternoon. Winds should subside quickly
Friday evening as the cold front exits into eastern NV and Utah.

Zonal flow into the west coast sets up for the weekend and next
week with warm days, cool early autumn nights and light afternoon
breezes. Brong

&&

.AVIATION...

VFR conditions continue with the exception of areas downwind of
wildfires and near showers and thunderstorms. KTVL downwind of the
Caldor Fire and KSVE downwind of the western extent of the Dixie
Fire will likely see MVFR/IFR CIG/VIS as southwest to west winds
persist through the weekend. Increasing mid-level clouds along the
Eastern Sierra ridges and lee-sides, while high clouds may appear
in the vicinity of storms with the approaching trough. Cu
potential increases as the evening wears on. There are 20-40%
chances for showers or thunderstorms for Sierra and western NV
terminals this evening through Friday, with a focus on the early
Friday timeframe and along I-80 for the highest chances. IFR
conditions in areas of heavy rain and outflow winds around 35 kts
are possible near any thunderstorm.

Typical afternoon gusts around 20-25 kts expected to increase to
near 30-35 kts overnight into early Friday. Areas of moderate
turbulence begin tonight along and east of the Sierra as the upper
level trough kicks off some mountain waves. Chance of LLWS and
turbulence to mix down to terminals during the day on Friday as
gusts reach the 30-35 kt range.

&&

.FIRE WEATHER...

* Red Flag Warning in effect for the Tahoe Basin and northeast
  California due to thunderstorm potential and gusty winds tonight
  through and Friday

* Gusty winds with increasing humidity for the eastern Sierra and
  western NV Friday.

Thunderstorms...
High based storms into this evening with elevated moisture levels
ahead of the incoming area of low pressure. Expect some gusty
outflow winds and minimal rainfall with a quick northward storm
motion. Area at greatest risk for storms is from Mono County
northward through the Sierra Front and into northern Lassen
County.

Thunderstorms and wetting rain potential increase for the Sierra
and northeast California after after 11 pm this evening into early
Friday morning as the cold front moves into the region. Simulations
show high end potential of 0.25-0.50 inch on rainfall. This may
impact the Dixie Fire and could lead to some run-off/debris flow
impacts tonight.

Across western NV and the eastern Sierra, the cold front will move
through Friday AM and may hang up a bit during the afternoon
hours. Some morning showers and thunderstorms are possible along
and north of I-80, then shifting to south of I-80 and into the
eastern Sierra Friday afternoon. Rainfall totals look rather
light, less an 0.10 inch, but could be as high as 0.25 inch under
stronger storms.

Winds...
Expect winds to drop off a bit this evening, then increase just
after midnight as the trough and front move into the region.
Gusts could briefly reach 40-45 mph just ahead of and behind the
front, with most gusts in the 30-35 mph range. Sierra ridge gusts
could exceed 60 mph late tonight and early Friday morning.
Humidity will also rise along and behind the front due to cooler
conditions and help mitigate any long duration periods of critical
fire conditions for western NV and the eastern Sierra. Brong

&&

.REV Watches/Warnings/Advisories...
NV...Lake Wind Advisory from 5 AM to 8 PM PDT Friday for Lake
     Tahoe in NVZ002.

     Lake Wind Advisory from 7 AM to 8 PM PDT Friday for Pyramid Lake
     in NVZ004.

CA...Red Flag Warning from 11 PM this evening to 11 PM PDT Friday
     CAZ271-272-278.

     Lake Wind Advisory from 5 AM to 8 PM PDT Friday for Lake Tahoe
     in CAZ072.

&&

For more information from the National Weather Service visit...
http://weather.gov/reno

In the hours before

Special weather statement, Sep 9, 1:22 PM PDT, 2 hours 40 minutes before
Special Weather Statement
National Weather Service RENO NV
122 PM PDT Thu Sep 9 2021

CAZ070>073-NVZ001>005-101800-
Surprise Valley California-Lassen-Eastern Plumas-
Eastern Sierra Counties-Greater Lake Tahoe Area-Mono County-
Mineral and Southern Lyon Counties-Greater Reno-Carson City-
Minden Area-Western Nevada Basin and Range including Pyramid Lake-
Northern Washoe County-
Including the cities of Cedarville, Eagleville, Fort Bidwell,
Portola, Susanville, Westwood, Sierraville, Loyalton,
South Lake Tahoe, Tahoe City, Truckee, Markleeville, Bridgeport,
Coleville, Lee Vining, Mammoth Lakes, Hawthorne, Yerington,
Smith Valley, Mina, Schurz, Stateline, Glenbrook,
Incline Village, Sparks, Verdi, Gardnerville, Virginia City,
Fernley, Fallon, Lovelock, Silver Springs, Nixon, Imlay, Empire,
and Gerlach
122 PM PDT Thu Sep 9 2021

...Thunderstorm with Gusty Winds Tonight and Friday...

An cold front will begin to trigger showers and thunderstorms
this evening through Friday. The best potential will be along the
cold front from about 2-9am Friday morning from roughly north of
Highway 50 through the Tahoe Basin, Northeast California, and
western Nevada.

Storms will likely produce light amounts of rainfall and brief
downpours with a few dry lightning strikes possible. Some locally
brief heavy rains (0.20-0.30") are possible mainly across portions
of northern Lassen and northern Washoe counties. All storms will
be capable of producing gusty outflow winds to 40 mph. Storms will
wind down in the afternoon and mostly be out of the region by
sundown Friday.

Gusty winds will also materialize behind the front with gusts in
the 25 to 40 mph range on Friday. This will bring choppy
conditions to area lakes along with enhanced fire danger and
travel difficulties for high profile vehicles.

Smoke impacts will remain downwind of the Caldor and Dixie fires.
Smoke and haze should clear in across most areas by Friday as
increasing winds promote smoke dispersion. Smoke impacts for this
weekend are uncertain and will depend on fire activity after this
system passes.

http://weather.gov/reno
Special weather statement, Sep 9, 3:15 PM PDT, 47 minutes before
Special Weather Statement
National Weather Service Reno NV
315 PM PDT Thu Sep 9 2021

NVZ004-005-092300-
Western Nevada Basin and Range including Pyramid Lake NV-
Northern Washoe County NV-
315 PM PDT Thu Sep 9 2021

...A strong thunderstorm outflow winds will impact Pyramid
Lake through 400 PM PDT...

At 313 PM PDT, Doppler radar was tracking a strong thunderstorm
outflow boundary near Pyramid Lake, moving north at 25 mph.

HAZARD...Winds in excess of 45 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could capsize small watercraft. Seek safe
         harbor immediately.

Locations impacted include...
Pyramid Lake, Sutcliffe, The Needle Rocks and Tohakum Peak.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3988 11942 3991 11961 4020 11975 4029 11941
TIME...MOT...LOC 2213Z 195DEG 20KT 3998 11946

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

TF
Special weather statement, Sep 9, 4:02 PM PDT, 0 minutes before
Special Weather Statement
National Weather Service Reno NV
402 PM PDT Thu Sep 9 2021

NVZ002-003-092345-
Greater Lake Tahoe Area NV-Greater Reno-Carson City-Minden Area NV-
402 PM PDT Thu Sep 9 2021

...A cluster of thunderstorms with strong and gusty outflow winds
will impacts areas from Carson City, Incline Villeage, and
south Reno through 445 PM PDT...

At 401 PM PDT, Doppler radar was tracking a strong thunderstorm near
Spooner Summit, or near Carson City, moving north at 15 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Reno, Carson City, Virginia City, Incline Village, Sparks, Dayton,
Johnson Lane, Lockwood, Spooner Summit, Northwest Reno, Mogul, Carson
City Airport, Verdi-Mogul, Caughlin Ranch, Galena, New Washoe City,
Hidden Valley, Somersett, Washoe City and Damonte Ranch.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3905 11970 3910 11998 3958 11998 3959 11948
TIME...MOT...LOC 2301Z 160DEG 11KT 3912 11984

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

TF

The office that day

Everything else NWS Reno, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 9, 1:20 PM PDTLake Wind AdvisoryREVChurchill, Douglas, Lyon, Pershing, Washoe31 hr
Sep 9, 3:15 PM PDTSpecial Weather StatementREV45 min
Sep 9, 10:33 AM PDTRed Flag WarningREVEl Dorado, Lassen, Nevada, Placer, Plumas, Sierra36 hr

Nearby

Special Weather Statements in Nevada, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.